Alert archive / Wisconsin / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS Milwaukee, WI

September 12, 2006Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 12, 2006, 3:26 PM CDT for Milwaukee County, Wisconsin. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2006, 3:26 PM CDT (20:26 UTC)
Expired
Sep 12, 2006, 6:30 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 46 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:46 PM CDTHEAVY RAIN 2.3Milwaukee, WI2.30 INCHES OF RAIN MEASURED ON 97TH STREET BETWEEN OKLAHOMA AVENUE AND BELOIT ROAD.
Sep 12, 4:40 PM CDTFLASH FLOODWauwatosa, WIWATER OVER MANY LOW BACK STREETS. BURLEIGH STREET CLOSED WEST OF HIGHWAY 100 DUE TO HIGH WATER.
Sep 12, 4:45 PM CDTFLOODMilwaukee, WITIMMERMAN AIRPORT TOWER REPORTED STREET FLOODING ON HAMPTON AVENUE AT 104TH STREET.
Sep 12, 5:16 PM CDTHEAVY RAIN 1.83West Allis, WI1.83 INCHES OF RAIN MEASURED SINCE 812 AM TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 122029
FFWMKX
WIC079-122330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CDT TUE SEP 12 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 630 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF STORMS WITH VERY HEAVY RAINFALL OVER 
  THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEFISH
  BAY...WEST MILWAUKEE...WEST ALLIS...WAUWATOSA...RIVER HILLS...
  MILWAUKEE...FOX POINT...BROWN DEER...BAYSIDE AND GLENDALE

DOPPLER RADAR ESTIMATES INDICATE THAT RAINFALL RATES MAY APPROACH 2 
TO 3 INCHES PER HOUR WITHIN THIS RAINBAND. MOTORISTS ARE URGED TO 
DRIVE WITH CAUTION DURING THE EVENING RUSH HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4285 8806 4285 8784 4318 8790 4318 8805

$$

FOWLE
4 follow-up statements
000 
WGUS73 KMKX 122102
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
357 PM CDT TUE SEP 12 2006

WIC079-122330-
MILWAUKEE WI-
357 PM CDT TUE SEP 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
MILWAUKEE COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. THE HEAVIEST RAINFALL WAS CURRENTLY AFFECTING THE 
WESTERN PORTIONS OF MILWAUKEE COUNTY...INCLUDING THE CITIES OF WEST 
ALLIS...WAUWATOSA...AND GREENFIELD.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WHITEFISH BAY...RIVER HILLS...MILWAUKEE...FOX POINT...BROWN 
DEER...BAYSIDE...AND GLENDALE.

DOPPLER RADAR ESTIMATES INDICATE RAINFALL RATES MAY APPROACH 2 TO 3 
INCHES PER HOUR WITHIN THIS RAINBAND. THIS TORRENTIAL RAINFALL WILL 
CAUSE IMMEDIATE PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO 
DRIVE WITH CAUTION DURING THE EVENING RUSH HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MILWAUKEE.

LAT...LON 4285 8806 4285 8784 4318 8790 4318 8805

$$

FOWLE
000 
WGUS73 KMKX 122151
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 PM CDT TUE SEP 12 2006

WIC079-122330-
MILWAUKEE WI-
448 PM CDT TUE SEP 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
MILWAUKEE COUNTY...

AT 440 PM CDT...AIR TRAFFIC CONTROLLERS AT TIMMERMAN FIELD REPORT 
STREET FLOODING IN SOME AREAS SURROUNDING THE AIRPORT. MANY STREETS 
THROUGHOUT MILWAUKEE COUNTY ARE LIKELY EXPERIENCING THE SAME TYPE OF 
FLOODING. 

THE HEAVIEST RAIN WAS LOCATED IN THE BROWN DEER AREA OF NORTHERN 
MILWAUKEE COUNTY...WITH THIS THUNDERSTORM MOVING TO THE NORTHEAST AT 
AROUND 20 MPH.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITEFISH
BAY...WAUWATOSA...RIVER HILLS...MILWAUKEE...FOX POINT...BROWN DEER...
BAYSIDE AND GLENDALE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4285 8806 4285 8784 4318 8790 4318 8805

$$

DAVIS
000 
WGUS73 KMKX 122309
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
607 PM CDT TUE SEP 12 2006

WIC079-122330-
MILWAUKEE WI-
607 PM CDT TUE SEP 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHERN MILWAUKEE COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN ALONG INTERSTATE 94 
NEAR OAK CREEK.  THE STORM WAS NEARLY STATIONARY.  ADDITIONAL 
RAINFALL OF UP TO ONE INCH IS POSSIBLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4285 8806 4285 8784 4296 8784 4290 8798

$$

CRAVEN
000 
WGUS73 KMKX 122326
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CDT TUE SEP 12 2006

WIC079-122335-
MILWAUKEE WI-
625 PM CDT TUE SEP 12 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT FOR SOUTHERN
MILWAUKEE COUNTY...

THE HEAVIEST RAIN HAS PUSHED SOUTH AND EAST OF THE AREA.  ADDITIONAL 
LIGHT RAINS OVERNIGHT ARE NOT EXPECTED TO CAUSED RENEWED FLOODING. 

LAT...LON 4285 8806 4285 8784 4296 8784 4290 8798

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:51 AM CDT, 12 hours 35 minutes earlier.

Area forecast discussion, Sep 12, 2:51 AM CDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 AM CDT TUE SEP 12 2006

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY AND
TONIGHT...THEN ON QUIET WEATHER WEDNESDAY AFTERNOON THROUGH
FRIDAY.

MODELS ARE IN FAIR AGREEMENT WITH SYNOPTIC SITUATION THROUGH 84
HOURS. COLD UNSTABLE UPPER LOW WILL DRIFT ACROSS WISCONSIN TODAY
AND TONIGHT...WHILE SURFACE LOW TRACKS FROM CENTRAL ILLINOIS TO
THE SOUTHERN TIP OF LAKE MICHIGAN TODAY...THEN THROUGH LOWER
MICHIGAN TONIGHT. THE COLUMN TO H700 SHOULD REMAIN SATURATED
THROUGH MIDNIGHT TONIGHT...THEN GRADUALLY DRY OUT FROM THE WEST
LATE TONIGHT. THE STRONG SHORT WAVE ASSOCIATED WITH THE UPPER
SYSTEM IS NOT EXPECTED TO ROTATE THROUGH CWA UNTIL AROUND 06Z.
RAIN CHANCES SHOULD GRADUALLY DIMINISH AFTER 06Z.

ALTHOUGH AN INVERSION IS EXPECTED FROM AROUND H900 TO H800
TODAY...ENOUGH MID LEVEL INSTABILITY EXISTS TO MENTION ISOLATED
THUNDERSTORMS. K INDEX TODAY EXPECTED TO BE IN THE MID 30S WITH
TT NEAR 50. CURRENTLY...LIGHTNING IS SHOWING UP IN LARGE RAIN AREA
MOVING NORTHWARD THROUGH CWA. IN ADDITION...MODELS INDICATE
PERSISTENT Q CONVERGENCE AND H700 OMEGA THROUGH 06Z THIS EVENING.
MODELS ALSO INDICATE SOME FRONTOGENETIC FORCING ALONG H850 BARO
ZONE ACROSS CWA THROUGH 00Z. ISENT LIFT IS WEAK BUT PERSISTENT.
GIVEN ALL THESE FACTORS...WILL STAY CLOSE TO HIGHER MAV POPS
THROUGH TONIGHT.

I WILL ALSO ADD A SMALL CHANCE FOR SOME LINGERING SHOWERS IN THE
SOUTHEAST WEDNESDAY MORNING. UPPER TROUGH IS JUST PASSING
SOUTHEAST WISCONSIN WITH COLD POOL. EASTERN CWA REMAINS CYCLONIC
BOTH ALOFT AND AT THE SURFACE. MODELS INDICATE COLUMN SHOULD
REMAIN NEARLY SATURATED TO H700 IN THE FAR EAST AT 12Z
WEDNESDAY...ALTHOUGH RAPID DRYING IS INDICATED IN THE WEST AS
THE UPPER RIDGE BUILDS IN. SOME LINGERING OMEGA AND QCONVERGENCE
IS ALSO INDICATED. WILL STAY CLOSE TO MAV POPS WEDNESDAY MORNING.

DRY SURFACE RIDGE BUILDS ACROSS CWA WEDNESDAY AFTERNOON WITH
UPPER RIDGE DEVELOPING. COLUMN DRIES FROM THE TOP DOWN. THE DRY
AIRMASS LINGERS ACROSS THE REGION THROUGH AT LEAST FRIDAY. WILL
STAY WITH A DRY FORECAST AT THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 12, 10:15 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 AM CDT TUE SEP 12 2006

WIZ046-047-051-052-056>060-062>072-131100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1015 AM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TODAY WILL PRODUCE
POCKETS OF HEAVY RAINFALL...WITH A POSSIBILITY OF SOME MINOR URBAN
OR SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND WEST OF A GREEN
LAKE...LAKE MILLS TO BRODHEAD LINE SATURDAY NIGHT...AND ACROSS ALL
OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-131100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1015 AM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED LATE TONIGHT AND WEDNESDAY
MORNING FOR HIGH WAVES.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY.

GEHRING

In the hours before

Local storm report, Sep 12, 11:33 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 AM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLOOD            LAKE MILLS              43.07N 88.91W
09/12/2006                   JEFFERSON          WI   LAW ENFORCEMENT

            MINOR STREET FLOODING. STALLED CAR ON OWENS ST. WEST
            MADISON STREET...WATER AT LEAST CURB DEPTH.

&&

GD
Local storm report, Sep 12, 1:51 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
151 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            COLUMBUS                43.34N 89.03W
09/12/2006                   COLUMBIA           WI   NWS EMPLOYEE

            WATER ON CITY STREETS OVER THE CURB.

1115 AM     FLOOD            WATERTOWN               43.19N 88.72W
09/12/2006                   JEFFERSON          WI   NWS EMPLOYEE

            WATER ON CITY STREETS OVER THE CURB.

1115 AM     FLOOD            ARLINGTON               43.34N 89.38W
09/12/2006                   COLUMBIA           WI   NWS EMPLOYEE

            WATER ON CITY STREETS OVER THE CURB.

&&

GD
Local storm report, Sep 12, 1:54 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
154 PM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      WATERTOWN               43.19N 88.72W
09/12/2006                   JEFFERSON          WI   LAW ENFORCEMENT

            5 FEET OF WATER REPORTED ON THE WEST SIDE OF WATERTOWN.

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:54 PM CDTFlash Flood WarningMKXDodge, Jefferson3 hr
Sep 12, 2:20 PM CDTFlash Flood WarningMKXWaukesha3 hr
Sep 12, 3:49 PM CDTFlash Flood WarningMKXKenosha, Racine3 hr

Nearby

Flash Flood Warnings in Wisconsin, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.